Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 39, NWS San Angelo, TX

June 8, 1997Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 8, 1997, 7:05 PM CDT for Taylor County, Texas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 7:05 PM CDT (00:05 UTC)
Expired
Jun 9, 1997, 6:55 AM CDT
In force
12 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Taylor County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 090006
FFWSJT
TXC441-091155-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
705 PM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 655 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...TAYLOR COUNTY
 
AT 645 PM CDT... WATER WAS FLOWING 0.2 FEET ABOVE THE SPILLWAY AT
LAKE ABILENE. ELM CREEK ABOVE LAKE ABILENE CONTINUED TO RISE. AS A
RESULT... IT IS EXPECTED THAT INCREASING AMOUNTS OF WATER WILL FLOW
OVER THE LAKE ABILENE SPILLWAY THROUGH MID EVENING.

ELM CREEK CONTINUES TO FLOW OVER HIGHWAY 89 ABOVE LAKE ABILENE. THE
CREEK IS REPORTEDLY RUNNING 1/4 MILE WIDE NEAR THE HIGHWAY 89 BRIDGE
OVER ELM CREEK.

ELM CREEK CONTINUED TO BE AT BANKFULL NEAR BUFFALO GAP. MODERATE
FLOODING IS EXPECTED IN BUFFALO GAP THIS EVENING AS A FLOOD CREST
BEGINS MOVING DOWNSTREAM FROM LAKE ABILENE. WATER WILL LIKELY FLOW
OVER THE HIGHWAY 89 BRIDGE AT BUFFALO GAP. THIS BRIDGE WILL BE
DANGEROUS TO CROSS AND SHOULD NOT BE CROSSED EXCEPT IN AN EMERGENCY
HOMES IN THE BUFFALO GAP VICINITY IN LOW LYING AREAS ARE PRESENTLY
EXPERIENCING FLOODING. ADDITIONAL FLOODING OF LOW LYING STRUCTURES
IS EXPECTED.

A CREST IS EXPECTED ALONG ELM CREEK IN ABILENE DURING THE EARLY
MORNING HOURS. MODERATE FLOODING IS EXPECTED IN ABILENE ALONG ELM
CREEK. SOME HOMES AND OTHER BUILDINGS NEAR ELM CREEK IN ABILENE ARE
IN DANGER OF FLOODING. ACTION SHOULD BE TAKEN NOW TO PROTECT PROPERTY
ALONG ELM CREEK. PEOPLE NEAR ELM CREEK IN ABILENE SHOULD WATCH FOR
RISING WATER OVERNIGHT AND BE PREPARED TO MOVE TO HIGHER GROUND IF
FLOOD WATERS THREATEN.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER
TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE... ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:00 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 PM CDT SUN JUN 8 1997

BUSY AFTERNOON WITH SQUALL LINE PRODUCING FLOODING PROBLEMS OVER
NOLAN...TAYLOR...CALLAHAN...BROWN...AND COLEMAN COUNTIES AND ANOTHER
COMPLEX OF THUNDERSTORMS TAKING AIM OVER WESTERN PORTIONS. DOPPLER
ESTIMATES LOCAL RAINFALL AMOUNTS IN EXCESS OF 3 INCHES OF RAIN HAS
FALLEN OVER AREAS WEST OF AN ABILENE TO SAN ANGELO LINE. THUS WILL
CAMPAIGN FOR FFA ISSUANCE FOR FISHER...MITCHELL...NOLAN...STERLING...
COKE...IRION...TOM GREEN AND RUNNELS COUNTIES WITH CONTINUED FFA FOR
THE FTW ZONES.

DESPITE MODEL FORECASTS GETTING OFF TO A POOR START THIS
MORNING...SOMEHOW THE ETA APPEARS TO GET BACK ON TRACK BY 12 HOURS
BASED ON CURRENT SATELLITE AND RADAR TRENDS WITH VERTICAL MOTIONS
BEST OVER WESTERN OKLAHOMA BUT TAILING BACK INTO THE FORECAST AREA.
WITH THETA-E RIDGE OVER SOUTHWEST TEXAS AND SOUTHERLY 850 MB INFLOW
OF 10-20 KTS FORECAST BY AVN/ETA MODELS...EXPECT MCS TO EVOLVE FROM
SEVERE ACTIVITY CURRENTLY OVER THE MAF/LBB COUNTY WARNING AREAS.
SATELLITE VIS IMAGERY SHOWS AN AREA OF SUBSIDENCE OVER EASTERN NEW
MEXICO AND HEALTHY CUMULUS DEVELOPMENT OVER SOUTHERN PARTS OF THE MAF
COUNTY WARNING AREA.

WATER VAPOR IMAGERY PICKS UP THE NEXT SHORTWAVE TO AFFECT THE AREA
LATE THIS EVENING...BUT SUBSIDENCE BEHIND CURRENT STORM COMPLEX
SHOULD NOT RESULT IN MUCH ACTIVITY. UPPER LOW FINALLY EJECTS INTO THE
SOUTHERN/CENTRAL PLAINS IN THE 2ND PERIOD...AND AS IT DOES...WOULD
EXPECT ANOTHER ROUND OF STORMS TO BE READY TO GO AS LOW LEVEL
MOISTURE CONTINUES TO RELOAD OVER THE AREA. WILL CONCENTRATE HIGHER
POPS TO THE NORTH. SUNSHINE SHOULD BE MORE ABUNDANT TOMORROW WITH
SOUTHWEST FLOW SO WILL LEAN ON NGM HIGHS.

ABI 064/084 74
SJT 066/088 73
JCT 067/089 42

OAKS

In the hours before

Special weather statement, Jun 8, 2:29 PM CDT, 4 hours 36 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-091335-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CDT SUN JUN 8 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A
STERLING CITY TO ELDORADO TO SONORA LINE THIS AFTERNOON THROUGH THIS
EVENING...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST
CENTRAL TEXAS THROUGH TONIGHT...

AT 220 PM...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED
OVER MUCH OF NORTHWEST TEXAS EXTENDING SOUTHWEST INTO PARTS OF FAR
WEST TEXAS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED EAST OF AN
ABILENE TO BRADY LINE...AND ISOLATED STRONG STORMS WERE LOCATED
BETWEEN THESE TWO AREAS OF THUNDERSTORM ACTIVITY. A VIGOROUS UPPER
LEVEL DISTURBANCE TAPPING INTO ABUNDANT MOISTURE AND DAYTIME
HEATING WILL CONTINUE TO PRODUCE A THREAT OF STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING.

WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN POSSIBLE
THROUGH THE LATE EVENING HOURS. IN ADDITION...SATURATED GROUNDS AND
SLOW STORM MOTIONS WILL COMBINE TO PRODUCE A SERIOUS FLOODING THREAT
WELL INTO THE OVERNIGHT HOURS. CHECK FLASH FLOOD STATEMENTS FOR
FURTHER INFORMATION REGARDING THIS DANGEROUS FLOOD SITUATION.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS
AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH
PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS...
AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB...
OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.

15
Special weather statement, Jun 8, 2:30 PM CDT, 4 hours 35 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-091335-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CDT SUN JUN 8 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A
STERLING CITY TO ELDORADO TO SONORA LINE THIS AFTERNOON THROUGH THIS
EVENING...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST
CENTRAL TEXAS THROUGH TONIGHT...

AT 220 PM...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED
OVER MUCH OF NORTHWEST TEXAS EXTENDING SOUTHWEST INTO PARTS OF FAR
WEST TEXAS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED EAST OF AN
ABILENE TO BRADY LINE...AND ISOLATED STRONG STORMS WERE LOCATED
BETWEEN THESE TWO AREAS OF THUNDERSTORM ACTIVITY. A VIGOROUS UPPER
LEVEL DISTURBANCE TAPPING INTO ABUNDANT MOISTURE AND DAYTIME
HEATING WILL CONTINUE TO PRODUCE A THREAT OF STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING.

WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN POSSIBLE
THROUGH THE LATE EVENING HOURS. IN ADDITION...SATURATED GROUNDS AND
SLOW STORM MOTIONS WILL COMBINE TO PRODUCE A SERIOUS FLOODING THREAT
WELL INTO THE OVERNIGHT HOURS. CHECK FLASH FLOOD STATEMENTS FOR
FURTHER INFORMATION REGARDING THIS DANGEROUS FLOOD SITUATION.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS
AND NEW MEXICO OUTLOOK SEnE PRODUCT LBBSPSMAF. FOR THE SOUTH
PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS...
AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB...
OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:41 PM CDTFlash Flood WarningSJTCrockett, Schleicher3 hr
Jun 9, 6:39 AM CDTFlash Flood WarningSJTTaylor7 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.